Eeny, Meeny, Miny, Moe
Drug allergy, allergic reaction, hive flare, or stress.
I’ve been unlucky enough to find myself in the emergency room a couple of times in the last week and a half. I’ve had this weird, painful mouth swelling that eventually makes its way down to my throat, making it hard to breathe. Each time I’ve been, I’ve gotten a shot of epinephrine, a dose of steroids, and some Benadryl. Eventually, I will start to feel better, and then send me home, but the conundrum is: what’s causing this reaction? Let’s go through our options…
After the swelling happened the first time, I noticed that it was shortly after consuming chocolate. I love chocolate. I could eat it all day, every day. But it suddenly seemed to be causing my throat to swell. I’ve heard before that if you think a particular thing is causing a reaction, that’s probably what the cause is. A “trust your intuition” kind of thing. But why chocolate? And why now? I’ve been eating chocolate all my life and have never had a problem with it. Of all the things I could be allergic to, WHY chocolate?!
A physical manifestation of stress
I’ve written many articles here that explain the type of hives that I have. You can read more about it here. The cliff notes: I have an autoimmune disorder that causes my body to attack its own mast cells, leading to hives, or in my case, swelling of my face and mouth. So the question is, is this just a flare of my hives? My treatment plan has been a little rocky lately, so it’s entirely possible that my symptoms are just flaring and this throat swelling is just another part of my chronic hives.
Another option is stress. I have dealt with anxiety my entire life. In fact, I’ve been on medication to treat my anxiety since I was a teenager. There are times when I get anxious that my symptoms manifest in a physical way. I have a major surgery coming up in the next two weeks and it’s entirely possible that my throat swelling is a physical manifestation of the stress I am under with such a big procedure looming. The mind-body connection is a powerful thing!
Adverse reaction to new medication
In my most recent treatment update, I mentioned that the next medication that we are trying comes with a huge caution sign. The medicine we are wanting to try is closely related to sulfa drugs, and although it’s not a guarantee that I will react to it, we have proceeded with extreme caution. The whole throat swelling thing started about two weeks after I began this new medication. Could the two be related? We were expecting any adverse reaction to manifest in physical hives, similar to what I experience when I take medicines that are in the sulfa class. It may not have been what we expected, but it is entirely possible that this new medicine is the culprit.
So what now? Well, I talked with my allergist and he recommended I stop the medication to see how my symptoms change in response. If the swelling gets worse, that would lend to the idea that my hives are just flaring. On the flip side, if my symptoms improve, it’s logical to think that I might in fact be allergic to the medication and the physical manifestation is a bit different than what my doctor and I were expecting. I’ve cut chocolate out of my diet completely, as much as it pains me to do so. But why chocolate, and why all of a sudden? It doesn’t seem to add up, but even so, the thought of trying chocolate to see if it’s behind these reactions just does not appeal to me. Finally, my surgery is four days from the writing of this article. What will happen to my symptoms once I am done with this surgery? Will my symptoms improve?
We have yet to figure out the culprit. It could be one of these or a combination of more than one. Only time will tell.
Do you have any medication allergies? Have you experienced angiodema (swelling)? Let us know in the comments!
Do you typically get extra questions about your health during the holidays?